Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 222, NWS Jackson, MS

April 29, 2001Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 29, 2001, 5:44 PM CDT for Rankin County, Mississippi. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 29, 2001, 5:44 PM CDT (22:44 UTC)
Expired
Apr 29, 2001, 6:15 PM CDT
In force
31 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Rankin County, MS

What was reported inside it

TimeReportWhereRemark
Apr 29, 5:45 PM CDTHail 0.75Brandon, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.7 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

176 
WUUS54 KJAN 292244
SVRJAN
MSC121-292315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
544 PM CDT SUN APR 29 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANKIN COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 615 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF BRANDON...MOVING WEST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BRANDON AT 550 PM CDT
  BE NEAR PEARL AT 600 PM CDT

DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN
PROTECTED UNTIL THE STORM HAS PASSED.

HAIL TO THE SIZE OF DIMES IS POSSIBLE WITH THIS STORM.

LAT...LON 3229 8985 3247 8987 3243 9006 3223 9012

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:45 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 29, 2:45 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT SUN APR 29 2001

SURFACE BOUNDARY IS DRAPED OVER NORTHERN MS...JUST NORTH OF THE
CWFA. DEWPOINTS SEEM TO BE THE BEST WAY OF LOCATING THE WEAKENING
FRONT. DEWPOINTS BEHIND THE BOUNDARY ARE IN THE LOWER 50S...WHILE
SOUTH OF THE BOUNDARY DEWPOINTS ARE IN THE UPPER 50S TO NEAR 60.
VISIBLE IMAGERY SHOWING GOOD CU FIELD DEVELOPING ALONG AND SOUTH OF
THE INTERSTATE 20 CORRIDOR...WITH SOME CU BUILDING BACK NEAR THE
FRONTAL BOUNDARY. 88D INDICATING SHOWERS BEGINNING TO FIRE BETWEEN
JAN AND MEI.

NOT MUCH DIFFERENCE IN THE MODELS THIS RUN. MEANDERING FRONTAL
BOUNDARY WILL SLOWLY MOVE SOUTH THROUGH TONIGHT AND EARLY TUESDAY
MORNING...ALL THE WHILE BECOMING MORE AND MORE DIFFUSE. BY LATE
TUESDAY...REMNANTS OF BOUNDARY ARE BARELY DISCERNIBLE...BUT MODELS
ARE HINTING WHATEVER IS LEFTOVER BEGINS MOVING BACK NORTH OVER
CENTRAL PORTIONS OF THE CWFA EARLY WED. MAIN DYNAMICS WILL REMAIN WELL
TO THE NORTH OF MS...AND TO THE SOUTH OVER THE NORTHERN GULF OF
MEXICO. INSTABILITY IS SOMEWHAT LIMITED WITH THE BOUNDARY...BUT VERY
WEAK CAPES AND LIS ARE PRESENT. LAPS SEEMS TO BE INDICATING SOME
MOISTURE POOLING ALONG THE BOUNDARY...SO WEAK FRONTAL FORCING AND
HEATING SHOULD BE THE MAIN TRIGGERS OF CONVECTION. BUT...CU FIELD
OVER THE SOUTHERN HALF OF THE CWFA IS DEVELOPING OUT AHEAD OF THE
BEST INSTABILITY AND MOISTURE CONVERGENCE. A VERY SLIGHT WIND SHIFT
CAN BE DETECTED IN THE SURFACE OBSERVATIONS OVER SOUTHERN PORTIONS
CWFA...WITH SOUTH/SOUTHEAST WINDS...AND OVER THE NORTHERN HALF EAST
WINDS. LOW CONFIDENCE IN JUST WHERE POPS WILL LINGER THIS
EVENING...SO WILL LEAVE WIDELY SCATTERED POPS IN ALL ZONES. GREATEST
POPS ON MONDAY SHOULD BE ALONG AND SOUTH OF WEAKENING BOUNDARY.

THE EXTENDED LOOKS GOOD AND NO MAJOR CHANGES WILL BE MADE.

TEMP GUIDANCE LOOKS FAIRLY REASONABLE...AND WILL TAKE A COMPROMISE
eSINCE FAIRLY CLOSE. POPS LOOK OK...BUT WILL ADJUST UP VERY SLIGHTLY.

PRELIMINARY NUMBERS...
JAN 057/083/055/082 22--
MEI 056/082/053/082 22--

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

32

In the hours before

Special weather statement, Apr 29, 2:23 PM CDT, 3 hours 21 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
223 PM CDT SUN APR 29 2001

...THUNDERSTORMS...
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER SOUTHEAST
ARKANSAS... NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THROUGH THE
EVENING BUT SEVERE THUNDESTORMS WILL NOT DEVELOP.

A WEAKENING FRONT WILL SERVE AS A FOCUS FOR POSSIBLE THUNDERSTORM
DEVELOPMENT DURING THE LATE AFTERNOON AND EVENING. THE BEST CHANCE
FOR THUNDERSTORMS WILL BE ALONG AND NORTH OF A LINE FROM VICKSBURG
T0 MERIDIAN BUT COVERAGE WILL BE WIDELY SCATTERED. THUNDERSTORM
CHANCES WILL DIMINISH AFTER SUNSET.

ACTIVATION OF STORM SPOTTERS AND AMATEUR RADIO OPERATORS WILL NOT BE
NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 5:53 PM CDTSevere Thunderstorm WarningJANMadison37 min
Apr 29, 5:59 PM CDTSevere Thunderstorm WarningJANHinds, Warren, Yazoo31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.